Thunderstorm Wind, Gates
- When
- August 7, 3:25 PM EST
- Where
- Gates County, 0.69 mi N of Gates
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 36.510, -76.770
Trees were downed near Gates.
Isolated severe thunderstorm in advance of a cold front produced damaging winds across portions of northeast North Carolina.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Isolated severe thunderstorm in advance of a cold front produced damaging winds across portions of northeast North Carolina.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 7, 3:08 PM EST, 17 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Wakefield VA 408 PM EDT Wed Aug 7 2019 .SYNOPSIS... A trough of low pressure will cross the area tonight. A weakening cold front will move into the area on Friday. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... As of 405 PM EDT Wednesday... Update... SVR watch has been cancelled for areas W of I 95 as stms moving to the E. Another tier of counties to the E (including the I 95 corridor) will likely be removed by 21Z/07. Previous discussion... SCT tstms will continue through early this evening w/ SVR watch until 00Z/08 (though the best instability will be shifting E w/ time). Primary threats damaging wind gusts/locally heavy rain/frequent lightning. Convection wanes late this evening/overnight as trough aloft exits. OTW...VRB clouds- partly cloudy. Patchy FG possible late. Lows in the m-u60s W to the l-m70s at the coast. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/... As of 235 PM EDT Wednesday... Just like Tue...another lull in convection is generally expected Thu in subsidence behind the departing S/W trough. Partly to mostly sunny and more comfortable Thu w/ highs around 90F...except mid to upper 80s at the beaches. Day should remain dry...though will not rule out ISOLD convection w/ seabreeze over far SE VA and/or NE NC. The next in the series of disturbances aloft to approach from the W-NW Fri...w/ a sfc cold front reaching the FA late in the day (potentially accompanied by ISOLD/SCT tstms). OTW...partly sunny w/ highs in the u80s-l90s. Will have PoPs to 20-25% in the afternoon/evening. Sfc hi pres builds overhead...bringing a dry and pleasant summer day across the area Sat. Highs in the m-u80s with lower dew points making for a more comfortable day across the local area. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... As of 155 PM EDT Wednesday... The extended forecast period will generally have a broad trough over ern Canada and over the ern CONUS seaboard w/ a strong ridge slowly shifting E across the srn Rockies to the srn Plains. out W remaining INVOF the srn Rockies. A persistent/broad NW flow aloft will remain in place over the mid-Atlantic region potentially leading to low confidence w/ timing of systems across the local area through mid next week. Blended guidance shows a return of SSE flow by late Sun into Mon which may result in more clouds and a slight increase in PoPs. A cold front is forecast to approach by late Tue into Wed. Lows Sat night in the l-m60s inland...u60s-around 70F at the coast. Highs Sun in the m80s at the coast to the u80s-around 90F inland. Lows Sun night in the m-u60s...except around 70F at the coast. Highs Mon from the m80s at the coast to the u80s-l90s elsewhere. Lows Mon night in the u60s-l70s...except m70s in the urban areas of Hampton Roads. Highs Tue and Wed mainly in the u80s-l90s. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... As of 135 PM EDT Wednesday... Generally VFR conditions expected through the 18Z TAF forecast period. However...SCT-numerous tstms will continue to develop through early this evening. Short-lived IFR-MVFR (mainly for VSBY) in tstms with gusts to or greater than 40 mph possible. OTW...SCT-BKN CU. Expect threat to wane between after 00Z/08. Patchy fog possible late tonight...mainly WNW of RIC. Mainly VFR/dry behind the front on Thu with another round of diurnal convection expected Fri (afternoon/evening). VFR conditions persist through much of the upcoming weekend as sfc high pressure builds over the region. && .MARINE... As of 345 PM EDT Wednesday... Late this aftn, southerly winds of mainly 10-20 kt were occurring across the marine area, in advance of a trough of low pressure/weak cold front. Waves were 1-3 ft, and seas were 3-4 ft. Sctd tstms will move across the waters late this aftn into this evening, possibly producing wind gusts of 34 kt or higher and locally higher waves/seas. The weak front will wash out over the local area late tonight into early Thu, allowing winds to become generally westerly 5-10 kt, with waves decreasing to 1-2 ft while seas remain in the 2-3 ft range S to 3-4 ft N. Another stronger cold front will drop across the area Fri evening/Fri night, with winds shifting to the north around 10 kt. North winds becoming NE during Sat, then E or SE on Sun, as high pressure builds north of the region then offshore. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...MAM NEAR TERM...ALB SHORT TERM...ALB/MAM LONG TERM...ALB AVIATION...ALB MARINE...TMG
Hazardous Weather Outlook National Weather Service Wakefield VA 250 PM EDT Wed Aug 7 2019 MDZ021>024-NCZ012>014-030-VAZ048-060>062-064>069-075>090-092-093- 095>097-509>525-081900- Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford- Gates-Bertie-Fluvanna-Prince Edward-Cumberland-Goochland-Caroline- Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond- Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George- Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville- Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth- Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 250 PM EDT Wed Aug 7 2019 ...SEVERE THUNDERSTORM WATCH 560 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. There is a slight risk of severe thunderstorms after 2 pm this afternoon into this evening. Primary threats will be damaging winds...locally heavy rain...and frequent lightning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ025-VAZ099-100-081900- Maryland Beaches-Accomack-Northampton- 250 PM EDT Wed Aug 7 2019 ...SEVERE THUNDERSTORM WATCH 560 IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast Maryland, eastern Virginia and southeast Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. MODERATE RIP CURRENT RISK. Severe Thunderstorm Watch. Scattered thunderstorms are expected across the outlook area after 4 pm this afternoon into this evening. Some of the storms may produce strong gusty winds...frequent lightning...and locally heavy downpours. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ015>017-031-032-102-VAZ098-081900- Pasquotank-Camden-Western Currituck-Chowan-Perquimans- Eastern Currituck-Virginia Beach- 250 PM EDT Wed Aug 7 2019 ...SEVERE THUNDERSTORM WATCH 560 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast North Carolina and southeast Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Scattered thunderstorms are expected across the outlook area after 4 pm this afternoon into this evening. Some of the storms may produce strong gusty winds...frequent lightning...and locally heavy downpours. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement
National Weather Service Wakefield VA
358 PM EDT Wed Aug 7 2019
VAZ095-098-072045-
Norfolk/Portsmouth-Virginia Beach-
358 PM EDT Wed Aug 7 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ...THE CITY OF
NORFOLK...THE EAST CENTRAL CITY OF PORTSMOUTH AND THE NORTHWESTERN
CITY OF VIRGINIA BEACH...
At 358 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Ghent to near Virginia Beach. Movement
was northeast at 20 mph.
Wind gusts in excess of 40 mph are possible with these storms.
Locations impacted include...
Virginia Beach, Virginia Wesleyan University, Old Dominion
University, Downtown Norfolk, Regent University, Ocean View,
Kempsville, Downtown Portsmouth, Norfolk State University, Norfolk,
Portsmouth, Norfolk International, Ghent, Norfolk NAS, Norview, Rudee
Heights, Princess Anne Plaza, Bayside, Wards Corner and Oceana NAS.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3705 7595 3697 7600 3692 7594 3685 7593
3683 7595 3679 7607 3680 7621 3684 7623
3682 7629 3684 7634 3709 7627 3709 7623
3700 7626 3697 7621 3695 7610 3700 7599
3705 7597 3706 7600 3709 7602 3708 7589
TIME...MOT...LOC 1958Z 213DEG 16KT 3688 7628 3687 7603
ButnerPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
359 PM EDT WED AUG 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM TSTM WND GST NEW POINT 37.35N 76.28W
08/07/2019 M58 MPH MATHEWS VA MESONET
&&
JOSpecial Weather Statement
National Weather Service Wakefield VA
400 PM EDT Wed Aug 7 2019
NCZ012>014-030-VAZ092-093-096-072045-
Hertford-Northampton-Bertie-Gates-Isle of Wight-Southampton-Suffolk-
400 PM EDT Wed Aug 7 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN BERTIE...
EASTERN NORTHAMPTON...HERTFORD...GATES...SOUTHWESTERN ISLE OF
WIGHT...AND SOUTHEASTERN SOUTHAMPTON COUNTIES...THE CITY OF FRANKLIN
AND THE CITY OF SUFFOLK...
At 400 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Carrsville to near Lewiston
Woodville. Movement was east at 20 mph.
Wind gusts 40 mph to 50 mph are possible with these storms.
Locations impacted include...
Franklin, Ahoskie, Murfreesboro, Rich Square, Aulander, Gatesville,
Downtown Suffolk, Holland, Chowan University, Suffolk, Gates,
Woodland, Winton, Lewiston Woodville, Cofield, Powellsville, Roxobel,
Colerain, Harrellsville and Como.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3609 7730 3610 7727 3610 7724 3611 7723
3611 7724 3612 7724 3613 7725 3614 7725
3614 7727 3616 7726 3617 7729 3617 7731
3627 7729 3650 7718 3668 7707 3680 7688
3676 7647 3604 7683
TIME...MOT...LOC 2000Z 282DEG 17KT 3675 7689 3615 7722
ButnerPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
403 PM EDT WED AUG 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM MARINE TSTM WIND 3 N POQUOSON 37.17N 76.38W
08/07/2019 E60 MPH ANZ632 VA MESONET
POQUOSON RIVER LIGHT.
&&
JOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
416 PM EDT WED AUG 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM MARINE TSTM WIND 4 SSW RALEIGH TERRACE 36.94N 76.39W
08/07/2019 M52 MPH ANZ638 VA PUBLIC
MIDDLE GROUND LIGHT.
&&
JOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
418 PM EDT WED AUG 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM MARINE TSTM WIND 7 NW CAPE HENRY 37.01N 76.10W
08/07/2019 M41 MPH ANZ634 VA MESONET
CBBT.
&&
JOThe Norfolk radar (KAKQ), 57 km away, was scanning. The volume nearest the first event began at 20:24 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees were downed near Gates.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2019Every state in 2019This day in weather historyWarnings in North Carolina, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850907.